Colorado, 2012

Winter Weather in Colorado, February 10 to 11, 2012

February 10 to 11, 2012 · NWS GJT · 2 events in 2 counties and zones

A moist northwest flow resulted in significant snowfall in the mountains of northwest Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist northwest flow resulted in significant snowfall in the mountains of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 10, 10:06 AM MST, 54 minutes earlier.

Area forecast discussion, Feb 10, 10:06 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1006 AM MST FRI FEB 10 2012

.SHORT TERM /REST OF TODAY THROUGH SATURDAY NIGHT/...

MOIST NORTHWEST FLOW WAS ACROSS THE REGION THIS MORNING KEEPING
PERIODS LIGHT SNOW ACROSS THE NORTHERN CO MTNS DOWN TO ABOUT VAIL
PASS. 12Z NAM AND GFS SHOW A 70-80 KT UPPER JET SEGMENT SLIDING
ACROSS THE NORTH LATE TODAY AND TONIGHT...WHICH SHOULD BRING AN
UPTICK IN SNOW TOWARDS EVENING AS WEAK JET DYNAMICS COMBINE WITH
THE NW OROGRAPHIC FLOW. CURRENT WINTER ADVISORY FOR THE
ELKHEAD/PARK MOUNTAINS LOOKS ON TRACK. NO CHANGES TO TODAY/S FORECAST
AT THIS TIME.

WILL BE TAKING A CLOSER LOOK AT THE WEEKEND STORM FOR POSSIBLE
WINTER STORM WATCH FOR THE MOUNTAINS.

PREVIOUS DISCUSSION ISSUED AT 412 AM MST THIS MORNING FOLLOWS...

WITH MOISTURE INCREASING THROUGH THE DAY TO NEAR THE 3G/KG MARK
AND FAVORABLE DENDRITIC TEMPERATURES NEAR MOUNTAIN TOP...FEEL THE
OROGRAPHIC LIFT TODAY WILL BE ENOUGH FOR EFFICIENT SNOWFALL
PRODUCTION. OVERALL LARGE SCALE ASCENT IS FAIRLY WEAK BUT A SLIGHT
INCREASE IN LOW LEVEL INSTABILITY THIS EVENING AND A PASSING JET
MAXIMA OVER THE NORTHERN MOUNTAINS SHOULD INCREASE SNOW RATES FOR
SEVERAL HOURS. THEREFORE CONFIDENCE WAS HIGH ENOUGH TO ADD A LOW
END ADVISORY FOR THE PARK AND NORTHERN GORE RANGE WHERE SNOW
AMOUNTS IN THE 5 TO 10 INCH RANGE IS GENERALLY EXPECTED BY SUNRISE
ON SATURDAY. OTHERWISE EXPECT 3 TO 7 INCH AMOUNTS FROM VAIL PASS
OVER TO THE FLAT TOPS WITH 3 OR LESS OVER REMAINDER OF THE CENTRAL
PEAKS AS THE SOUTHERN MOUNTAINS MISS THIS EVENT. TEMPERATURES
TODAY WILL BE COOLER UP NORTH DUE TO THICKENING CLOUD
COVER/PRECIPITATION...SO WENT NEAR OR COOLER THAN GUIDANCE THERE
WITH TEMPERATURES IN THE REMAINDER OF THE CWA WARMING NICELY THE
NEXT FEW DAYS. SEVERAL SPOTS IN SOUTHWEST COLORADO AND SOUTHEAST
UTAH SHOULD TOP OUT OVER THE 50 DEGREE MARK.

THE ACCUMULATING SNOWFALL SHOULD TAPER OFF IN THE NORTH SATURDAY
MORNING WITH A LULL IN THE ACTION THROUGH SATURDAY EVENING AS A
TRANSITORY RIDGE MOVES OVERHEAD. LARGE SCALE ASCENT WILL THEN
INCREASE DRAMATICALLY THROUGH SUNRISE ON SUNDAY AS THE NEXT
WESTERN TROUGH CARVES OUT OVER THE GREAT BASIN AND SOUTHERN
CALIFORNIA. MOISTENING UPGLIDE WILL SPREAD LIGHT TO MODERATE
PRECIPITATION OVER MUCH OF THE HIGHER TERRAIN THROUGH THE NIGHT
BUT THE SOUTHERN HALF OF THE CWA WILL BE FAVORED FOR HEAVIER
PRECIPITATION WHERE ASCENT IS THE STRONGEST. THE SOUTHERLY WARM
AIR ADVECTION LOOKS TO BE SOMEWHAT PROBLEMATIC FOR PRECIPITATION
TYPE IN THE LOWER VALLEYS. TEMPERATURES MAY REMAIN WARM ENOUGH IN
THE LOWER PROFILES TO KEEP RAIN IN THE FORECAST MUCH OF THE NIGHT.
THE CAVEAT TO THIS WILL BE STRONG LIFT WHICH COULD TURN THIS TO
SNOW. OF NOTE IS THE NAM SOLUTION WHICH HAS BEEN HINTING AT A
STRONGER AND MORE NORTHERLY H7 LOW TRACK WHICH BRINGS A FRONTO
BAND TO THE EASTERN GRAND VALLEY...AND HIGHER PRECIP AMOUNTS. BOTH
MODELS PUSH A DECENT VORTICITY LOBE INTO THE 4 CORNERS REGION BY
SUNDAY MORNING AS WELL. THE INSTABILITY ASSOCIATED WITH THIS
FEATURE COULD ALSO BRING BANDING PRECIPITATION TO THE LOWER
VALLEYS IN THE SOUTHWEST.

.LONG TERM /SUNDAY THROUGH THURSDAY/...

ACTIVE START TO THE NEW WEEK EXPECTED AS A SERIES OF MOIST PACIFIC
STORMS PUSH THROUGH THE WESTERN U.S. AND INTO WESTERN COLORADO.
LATEST MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH BRINGING THE
DEEP MOISTURE INTO THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. SOME
SLIGHT DIFFERENCES IN TIMING NOTED INITIALLY...ALTHOUGH ALL SIGNS
POINT TO A POTENTIAL SIGNIFICANT SNOWFALL EVENT FOR MUCH OF THE
FORECAST AREA. LIGHT WAA PRECIP EXPECTED EARLY ON AS THE TROUGH
DIGS INTO THE GREAT BASIN...BUT COLDER AIR ARRIVES EARLY SUNDAY
WITH SYSTEM EXPECTED TO PASS AS AN OPEN WAVE. THIS NORMALLY FAVORS
OUR CENTRAL MOUNTAINS BETTER AND HAVE WORKED POPS AROUND THIS
IDEA...WITH PEAK VALUES CENTERED NEAR THE GRAND MESA EAST OF GRAND
JUNCTION. WITH SOME TIMING CONCERNS...CONFIDENCE FOR A 5TH PERIOD
WATCH IS NOT HIGH ENOUGH...SO NO WINTER HIGHLIGHTS JUST YET FOR
THIS SYSTEM.

BY MONDAY...THE FIRST STORM WILL BE EXITING TO THE EAST...WITH
BRIEF SHORTWAVE RIDGING SLIDING IN AHEAD OF THE NEXT PACIFIC WAVE.
AGAIN...PLENTY OF MOISTURE AVAILABLE WITH THIS SYSTEM AS A LOW
ATTEMPTS TO CLOSE OFF OVER SOUTHERN UTAH. THE GFS AND ECMWF ARE IN
FAIRLY GOOD AGREEMENT AND HAVE START NUDGING POPS UPWARD MONDAY
NIGHT AND TUESDAY. CURRENT TRACK WOULD FOCUS BEST ENERGY...FORCING
AND MOISTURE OVER THE SOUTHERN MOUNTAINS. BUT LOOKS LIKE THE
MAJORITY OF THE FORECAST AREA WILL AGAIN BE IMPACTED. IMPACT FROM
THIS STORM LIKELY TO BE FELT THROUGH THE END OF THE WEEK WITH COOL
POOL ALOFT KEEPING CONDITIONS UNSTABLE FOR A CONTINUED CHANCE OF
SNOW FOR THE HIGH COUNTRY THROUGH THURSDAY. TEMPS LOOK TO REMAIN
NEAR SEASONAL NORMS THROUGH THE PERIOD.

&&

.AVIATION /FOR 18Z TAF ISSUANCE/...

VFR CONDITIONS EXPECTED AT THE VALLEY TAF SITES THIS AFTERNOON.
THERE IS A CHANCE OF MVFR CONDITIONS AT KASE IN -SHSN. SNOW WILL
INCREASE IN AREAL COVERAGE ACROSS THE NORTHERN MOUNTAINS FROM I-70
NORTH LATE TODAY AND TONIGHT. EXPECT MVFR TO LOCAL IFR CIGS/VIS IN
-SN OVER THE NORTHERN MOUNTAINS ALONG THE DIVIDE. KASE AS WELL AS KHDN
AND KSBS WILL LIKELY BE IMPACTED TO MOST TONIGHT...WITH A CHANCE
OF MVFR CIGS IN -SHSN AT KRIL AND KEGE TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL 9 AM MST SATURDAY FOR ZONE 004.
UT...NONE.

&&

SHORT TERM...JAD
LONG TERM....JDC
AVIATION.....JAD
Hazardous weather outlook, Feb 10, 5:18 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MST FRI FEB 10 2012

COZ001>014-017>023-UTZ022>025-027>029-111300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MST FRI FEB 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOISTENING NORTHERLY FLOW INTO COLORADO WILL INCREASE THE
COVERAGE AND INTENSITY OF SNOWFALL ACROSS THE PORTIONS OF THE NORTHERN
AND CENTRAL MOUNTAINS TODAY. SNOW...AND A MIXTURE OF RAIN AND
SNOW CAN ALSO BE EXPECTED ACROSS THE LOWER VALLEYS IN THE NORTH
TODAY...PERSISTING INTO THE LATE EVENING HOURS.

THE PARK AND NORTHERN GORE RANGES LOOK TO RECEIVE NEW SNOWFALL AMOUNTS
IN THE 5 TO 10 INCH RANGE...WITH 3 TO 7 INCHES EXPECTED FROM NEAR
VAIL PASS TO THE FLAT TOPS. MOUNTAINOUS AREAS IN THE SOUTH SHOULD
MISS OUT ON THE BULK OF THIS SNOWFALL WITH ONLY LIGHT
ACCUMULATIONS EXPECTED AT BEST. THE LOWER ELEVATIONS IN THE NORTH
SHOULD SEE SNOW ACCUMULATIONS IN THE 1 TO 3 INCH RANGE BY SUNRISE
ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STARTING LATE SATURDAY EVENING A SERIES OF STORMS WILL MOVE OVER
COLORADO AND UTAH BRINGING SIGNIFICANT SNOW ACCUMULATIONS TO THE
MOUNTAINS AND A MIXTURE OF RAIN OR SNOW THE LOWER ELEVATIONS. THE
FIRST STORM WILL MOVE THROUGH ON SUNDAY AND SUNDAY NIGHT FOLLOWED
BY A SECOND STORM ON MONDAY NIGHT INTO EARLY WEDNESDAY. BOTH OF
THESE STORMS LOOK CAPABLE OF PRODUCING SNOW AMOUNTS NEAR OR
EXCEEDING A FOOT IN MANY MOUNTAIN LOCATIONS. STAY TUNED FOR THE
LATEST UPDATES ON THE TIMING AND TRACKS OF THESE WINTER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 10, 11:00 AM MST to February 11, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 11 inches were measured across the area.

Winter Weather, Flattop Mountains

When
February 10, 11:00 AM MST to February 11, 12:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 6 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370308, 370309.